Arkansas, 2009Tornado and Hail in Arkansas, April 9, 2009
April 9, 2009 · NWS JAN · 6 events in 2 counties and zones
During the afternoon and evening of April 9th and overnight hours of the 10th, an outbreak of severe storms and tornadoes occurred across the ArkLaMiss region and pushed east through northern Louisiana and into northern Mississippi. While the majority of the severe weather occurred out of the NWS Jackson, MS service area, several reports of large hail and wind damage were reported along with a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $618,000
- Crop damage
- $50,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of April 9th and overnight hours of the 10th, an outbreak of severe storms and tornadoes occurred across the ArkLaMiss region and pushed east through northern Louisiana and into northern Mississippi. While the majority of the severe weather occurred out of the NWS Jackson, MS service area, several reports of large hail and wind damage were reported along with a few tornadoes. One of the strongest storms moved east across Ashley County Arkansas. This storm produced an EF2 tornado over the southwest and southern sections, and contained a swath of quarter to golf ball sized hail which occurred across the entire length of the county.
In looking at this event, which occurred over two days (April 9-10), in a regional view, this was likely the biggest severe weather and tornado outbreak during the spring of 2009. This event contained numerous strong tornadoes along with hundreds of large hail reports which stretched from the Southern Plains to several other southern States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 8:21 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 9, 8:21 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
921 PM CDT THU APR 9 2009
.UPDATE...MADE SOME SMALL ADJUSTMENTS TO THE HOURLY VALUES THROUGH
TONIGHT. DEWPOINTS HAVE BEEN SLOW TO INCREASE AND VALUES TO THE WEST
ARE NOT AS HIGH AS THE MODELS SUGGEST. KEPT VALUES IN THE LOWER 60S
TO THE SOUTH. A CAP REMAINS OVER JAN AND SHV FOR NOW...BUT WITH LINE
OF STORMS QUICKLY TRACKING EAST WILL CONTINUE ISOLATED SEVERE WORDING
IN THE FORECAST. GUSTY WINDS CONTINUE ACROSS THE AREA AND LAKE WIND
ADVISORY WILL LIKELY NEED TO BE EXTENDED OR REISSUED FOR THE ENTIRE
AREA FRIDAY AFTERNOON. THE GRADIENT ACROSS THE AREA MAY RELAX BRIEFLY
IN THE MORNING...BUT SHOULD QUICKLY TIGHTEN AS HIGH PRESSURE MOVES
TOWARD THE REGION. CLOUDS AND WINDS WILL LIKELY KEEP TEMPERATURES
NEAR 70 THROUGH THE EVENING...SO TWEAKED HOURLY VALUES. THE FORECAST
WAS GOOD. WILL UPDATE TO REMOVE THE LKY.
&&
.AVIATION...THERE MAY BE A FEW LOW CLOUDS MOVING THROUGH THE AREA
WITH THUNDERSTORMS...BUT AT THIS TIME IT LOOKS WINDS WILL REMAIN
ABOVE 3KFT. SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH WESTERN
ARKANSAS AND SHOULD BE MOVING INTO NORTHWEST MISSISSIPPI AROUND
MIDNIGHT...BUT SHOULD MOVE THROUGH QUICKLY. LOOK FOR THUNDERSTORMS
FROM 6-8Z AT GLH...7-10Z AT JAN/GWO...8-11Z AT GTR AND 10-13Z FOR
MEI AND MAYBE HBG. GUSTY WINDS WILL BE AN ISSUE THROUGH FRIDAY
AFTERNOON FOR GLH/GWO AND GTR. SUSTAINED WINDS NEAR 18KTS WITH GUSTS
TO 30KTS WILL BE LIKELY FOR THE NEXT 24 HOURS IN THOSE AREAS. WINDS
WILL INCREASE AFTER 18Z AT ALL OTHER SITES AND CONTINUE THROUGH AT
LEAST 3Z. SIMILAR WIND SPEEDS CAN BE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 63 81 51 72 / 26 20 10 2
MERIDIAN 62 81 50 72 / 28 24 13 2
VICKSBURG 63 80 52 73 / 22 13 8 3
HATTIESBURG 64 83 59 77 / 24 24 13 7
NATCHEZ 64 82 53 73 / 17 11 7 7
GREENVILLE 61 74 46 69 / 32 18 10 0
GREENWOOD 61 76 47 69 / 32 24 11 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR MSZ018-019-025>027-
034>036-040>042-047.
LA...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR LAZ007>009-015-016-
023>026.
AR...LAKE WIND ADVISORY UNTIL 6 AM CDT FRIDAY FOR ARZ074-075.
&&
7Hazardous weather outlook, Apr 9, 1:41 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT THU APR 9 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-101945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
241 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
SOUTHERLY WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 30 MPH WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST ON FRIDAY. THESE WINDS WILL
CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN WATER. A LAKE WIND
ADVISORY WILL REMAIN IN EFFECT MAINLY WEST OF A GRENADA TO NATCHEZ
LINE THROUGH TONIGHT.
A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND A TORNADO OR TWO WILL BE POSSIBLE TONIGHT INTO FRIDAY
MORNING. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID
MISSISSIPPI VALLEY TONIGHT AND SWING A FRONT INTO THE ARKLAMISS
DELTA REGION AFTER MIDNIGHT. STORMS DEVELOPING AHEAD OF THE FRONT
WILL HAVE THE POTENTIAL OF BECOMING SEVERE...MAINLY WEST OF A GRENADA
TO NATCHEZ LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
MAINLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TONIGHT INTO FRIDAY MORNING...AND
POSSIBLY AGAIN SUNDAY NIGHT.
MSZ026>029-032-036-037-042>044-048>050-053>055-059>062-101945-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-HOLMES-ATTALA-YAZOO-
MADISON MS-LEAKE-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
241 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI GENERALLY
ALONG THE INTERSTATE 55 CORRIDOR.
.DAY ONE...TONIGHT AND FRIDAY
SOUTHERLY WINDS OF 10 TO 20 MPH WITH OCCASIONAL GUSTS TO 25 MPH WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST WITH STRONGER GUSTS ON FRIDAY.
THESE WINDS COULD CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN
WATER AGAIN ON FRIDAY AND A LAKE WIND ADVISORY MAY AGAIN BE NEEDED.
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE LATER TONIGHT INTO FRIDAY
MORNING. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID
MISSISSIPPI VALLEY TONIGHT AND SWING A FRONT INTO THE ARKLAMISS
DELTA REGION AFTER MIDNIGHT. ANY STORMS...IF THEY DEVELOP...AHEAD OF
THE FRONT WILL HAVE THE POTENTIAL OF BECOMING SEVERE...MAINLY WEST
OF A GRENADA TO NATCHEZ LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
MAINLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TONIGHT INTO FRIDAY MORNING...AND
POSSIBLY AGAIN SUNDAY NIGHT.
MSZ030-031-033-038-039-045-046-051-052-056>058-063>066-072>074-
101945-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
241 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
SOUTHERLY WINDS OF 10 TO 20 MPH WITH OCCASIONAL HIGHER GUSTS WILL
CONTINUE TONIGHT BEFORE SHIFTING WEST WITH STRONGER GUSTS ON FRIDAY.
THESE WINDS COULD CREATE CONDITIONS HAZARDOUS FOR BOATERS ON OPEN
WATER AGAIN ON FRIDAY AND A LAKE WIND ADVISORY MAY AGAIN BE NEEDED.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS AND POSSIBLY A TORNADO MAY OCCUR ON FRIDAY. A STRONG
LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY
LATE TONIGHT AND SWING A FRONT INTO THE ARKLAMISS DELTA REGION AFTER
MIDNIGHT. STORMS DEVELOPING AHEAD OF THE COLD FRONT WILL HAVE THE
POTENTIAL OF BECOMING SEVERE...MAINLY EAST OF A BROOKHAVEN TO WEST
POINT LINE DURING FRIDAY AFTERNOON WHEN INSTABILITY AND MOISTURE WILL
BE AT A PEAK.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
ANOTHER STRONG STORM SYSTEM WILL LIKELY CROSS THE REGION FROM LATE
SUNDAY INTO EARLY MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS
ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE. RESIDENTS WILL NEED TO MONITOR
LATER FORECAST DEVELOPMENTS WITH THIS SYSTEM.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED ON FRIDAY...AND POSSIBLY AGAIN SUNDAY
NIGHT INTO EARLY MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
40/50
Event by event
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Ashley
- When
- April 9, 10:25 PM CST to 10:57 PM CST
- Where
- Ashley County, 3.32 mi WNW of Sulphur Spgs to 7.34 mi SSE of Mist
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.096, -92.078
A swath of nickel to golf ball sized hail fell across a large portion of central Ashley County. Golf ball sized hail occurred around Crossett as this supercell storm, the one which produced the EF2 tornado in the southern portion of the county, tracked east.
Tornado, Ashley
- When
- April 9, 10:27 PM CST to 10:47 PM CST
- Where
- Ashley County, 0.46 mi S of White to 3.01 mi S of Berlin
- Rating
- EF2
- Path length
- 13.6 mi
- Path width
- 600 yd
- Property damage
- $600,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.013, -92.001
The tornado tracked across rural southern Ashley County and snapped and uprooted hundreds of large hardwood and softwood trees. Forty two homes were damaged with approximately 15 homes that were heavily damaged or destroyed. The most intense damage was along Meridian Church Road in southwest Ashley County. Here, intense tree damage resulted in several cross roads being blocked by dozens of trees, and several mobile homes and houses were destroyed by the winds and fallen trees. This was the area rated EF2 with 130 mph winds. Over the last several miles of the track, the tornado was narrower and damage was primarily in the EF1 category.
Hail, Ashley
- When
- April 9, 10:57 PM CST to 11:10 PM CST
- Where
- Ashley County, 2.06 mi NNW of Kimball to 5.99 mi SE of Parkdale
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.049, -91.628
Penny size hail fell in Wilmot with some possibly larger stones.
Thunderstorm Wind, Ashley
- When
- April 9, 11:00 PM CST to 11:05 PM CST
- Where
- Ashley County, 2.29 mi N of Kimball to 2.56 mi ENE of Wilmot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.053, -91.624
A few downed trees damaged some roofs around Wilmot.
Hail, Chicot
- When
- April 9, 11:10 PM CST to 11:42 PM CST
- Where
- Chicot County, 3.9 mi SSW of Empire to 2.72 mi ESE of Readland
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.067, -91.453
A swath of quarter to hen egg sized hail occurred across all of southern Chicot County as a supercell storm tracked east.
Thunderstorm Wind, Chicot
- When
- April 9, 11:27 PM CST
- Where
- Chicot County, 0.87 mi SE of Eudora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.110, -91.261
A few trees were blown down around Eudora.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
- High Wind and Strong Wind in Oklahoma, April 9, 2009$1,000 · 66 kt wind · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164024, 164022, 164025, 164026, 164028, 164027.